Alert archive / Massachusetts / Flash Flood Warnings in 2023

Flash Flood Warning 37, NWS Boston/Norton, MA

July 25, 2023Hampden County, Massachusetts

NWS Boston/Norton, MA issued this flash flood warning at Jul 25, 2023, 1:41 PM EDT for Hampden County, Massachusetts. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2023, 1:41 PM EDT (17:41 UTC)
Expired
Jul 25, 2023, 4:45 PM EDT
In force
3 hr
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Hampden County, MA

The radar

The Boston radar (KBOX), 119 km from the middle of the area, began a volume at 17:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 5.7 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2023-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 231 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2023-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
231 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
960 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

091 
WGUS51 KBOX 251741
FFWBOX
MAC013-252045-
/O.NEW.KBOX.FF.W.0037.230725T1741Z-230725T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Boston/Norton MA
141 PM EDT Tue Jul 25 2023

The National Weather Service in Norton has issued a

* Flash Flood Warning for...
  Central Hampden County in western Massachusetts...

* Until 445 PM EDT.

* At 141 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain. Torrential rainfall over the vulnerable Springfield 
  metro area will result in flash flooding. Between 1 and 2 inches 
  of rain have fallen. The expected rainfall rate is 1 to 2 inches 
  in 1 hour. Additional rainfall amounts of 1 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly especially in the vulnerable Springfield metro 
  area.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Springfield, Chicopee, Agawam and West Springfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4216 7251 4209 7249 4208 7262 4216 7265

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

HF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 1:40 PM EDT, 1 minute earlier.

Area forecast discussion, Jul 25, 1:40 PM EDT, 1 minute before
Area Forecast Discussion
National Weather Service Boston/Norton MA
140 PM EDT Tue Jul 25 2023

.SYNOPSIS...
High pressure to our south allows for returning humidity to
Southern New England today. Scattered thunderstorms are expected
to develop this afternoon and early evening in interior
Southern New England Gusty winds, frequent lightning and
torrential rains capable of localized flooding are possible.
Wednesday features dry weather but even warmer temperatures in
the upper 80s to lower 90s. Dangerous heat expected Thursday
through Saturday with the peak on Friday. Strong to severe
storms possible later on Thursday. Cooler and drier later this
weekend into early next week in wake of a cold front that
crosses the region on Saturday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
130 PM Discussion

KBOX radar revealing convective showers over central and western
MA at this hour. No headlines have been issued with these storms
thus far, but special weather statements and/or SVR warnings may
be needed if these storms intensify. A severe thunderstorm
watch has been put into effect for all of CT where environmental
parameters are favorable for severe storm development this
afternoon. We'll be monitoring storm development closely across
the rest of southern New England and determine if a northward
expansion of the watch is necessary.

In addition to the SVR threat, slow moving storms may result in
small stream, poor drainage, and urban flooding. One storm over
the Springfield MA area has produced enough rainfall to warrant
a Flash Flood Warning at this hour. Flooding will be a concern
beneath any slow moving storms producing heavy rainfall.

Did make some adjustments to the near- term forecast to reflect
earlier convection initiation across the area. Furthermore,
have removed sea-breeze along and north of the Boston coastline.
Southwest gradient wind appears to be strong enough to fend of
a circulation.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
330 AM Update:

Tonight:

Any t-storms which developed during the daylight hrs should
dissipate shortly after sundown, with the initiating shortwave
disturbance moving through Southern New England for the
evening/overnight. This will turn winds to more westerly than
experienced recently; with more mid to high cloud cover, the risk
for fog/stratus along the South Coast, Cape Cod and Islands may be
less probable tonight the past several nights. Lows mid to upper
60s.

Wednesday:

High pressure to our south reasserts itself again, while we also get
into shortwave ridging aloft at 500 mb. Wednesday should feature
abundant sunshine and dry weather under subsidence. The main story
for Wednesday is that it starts the anticipated warming trend toward
hot and humid weather. 850 mb temps punch into the upper teens
Celsius range on Wednesday, yielding very warm to hot temps in the
upper 80s to lower 90s with little in the way of a reprieve via sea-
breezes that may stay offshore. Heat indices lower to perhaps mid
90s; a reminder that we'd need two straight days with heat indices
of 95+ or one day of 100+ heat index values to qualify for heat
advisories. But still, if you do plan on being outdoors, certainly
take the appropriate heat-related preparedness and precautionary
measures such as staying hydrated and taking frequent breaks in
shaded or air-conditioned areas.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Highlights

* Oppressive heat expected Thursday through Saturday. Peak of the
  heat on Friday.

* Strong to severe storms possible on Thursday. Strong storms still
  possible on Friday and Saturday.

* Turning drier late in the weekend and heading into early next week.

Wednesday Night through Thursday Night...

A shortwave ridge will be in place Wed night heading into early Thu,
while a potent shortwave/trough lifts into the eastern Great Lakes.
The shortwave lifts into northern New England late on Thu and
offshore Thu night. High pressure shifts offshore Wed night with a
prefrontal trough/weak cold front sliding through late Thu into Thu
night.

Main focuses during this period were the oppressive heat on Thu and
the severe risk. Did toss around the idea of hoisting an Excessive
Heat Watch for the Thu-Sat timeframe as oppressive heat looking
likely. May fall short of the criteria on the Thu/Sat timeframe and
convective risks could hinder the risk as well. Due to this have
held off from Excessive Heat Watches at this time, but heat
headlines of some sort will be needed in future updates. As for Thu
am anticipating 925 hPa temps of 20-25 degrees C with WSW flow. The
result will be temps ranging from the 80s to the low 90s. Best shot
for the 90 degree readings is across the CT/Merrimack Valley. The
WSW flow will advect in low to mid 70 degree dew points. The result
will be heat index values ranging from the mid 80s to the mid 90s.

On top of the heat there will be the risk for strong/severe
thunderstorms. As that shortwave/trough is lifting in will see
increasing deep layer shear, around 30-40 kts. There will be more
than enough moisture in place and guidance showing roughly 1000-2000
J/kg of MLCAPE. Will note the NAM brings instability up to 3000
J/kg, but it may be running a tad bit hot with the dewpoints.
Something to keep an eye on as we get closer to Thu. Some other
environmental parameters to note are the low level lapse rates are
around 7-8 degrees C with mid level lapse rates around 5-6 degrees
C. Does appear that there is a few hundred J/kg of DCAPE and CAPE
within the hail growth region. Lastly, am seeing 100-200 SRH in the
0-1 km layer. At this point think all severe hazards not out of the
question given the environment. This is indicated well by the latest
CSU ML probs for Day 3 with a 15-30% chance of a wind risk. Even
have a 2-5% tornado risk for portions of western MA. Think this
matches well with SPCs slight risk for Day 3. On top of the severe
risk will also have a threat for heavy downpours, which could result
in flash flooding given how wet we've been. Should see PWATs
approaching 2 inches, which is around 2-2.5 STD from climo per the
NAEFS and EPS SATA tables.

Did have to dial back/adjust precip chances to better time the
convective risk. At this point is appearing that activity pushes in
more during the afternoon/evening vs an early afternoon start. Given
the cloud cover and airmass in place will not see temps fall much
heading into Fri. Low temps Thu night into Fri AM fall into the
low/mid 70s.

Friday through Saturday...

Still appears unsettled during this timeframe as we will be caught
under somewhat zonal flow. A bit of uncertainty with timing a few
shortwaves before a deeper shortwave digs in later on Sat. Could
have one or two weaker waves lifting in/through before late Sat.
Really tough to rule these weaker waves/convectively driven activity
out given the airmass. More confident that a cold front slides
in/through late on Sat into Sun.

The oppressive heat continues Fri into Sat. Expecting the peak of
the heat on Fri, where it will be dangerous. Should see 925 hPa
temps of 24-27 degrees C with WSW/W flow. The result will be temps
in the upper 80s to the mid 90s. Dew points will be quite similar to
Thu with low/mid 70s. The resulting heat index values will be 90 to
103 for most. Heat headlines will likely be needed. Still appears
that there could be heat issues on Sat, but really will depend on
the timing of the cold front sliding in/through. Confidence at this
point for heat indices AOA 90 highest for the MA-Pike south. Will
not see much relief Fri night heading into Sat with lows in the
low/mid 70s.

At this point have generally stuck with the NBM guidance given the
uncertainty with timing the subtle shortwaves lifting in. Did bump
up precip chances to slight chance on Fri. Won't take a whole lot of
forcing to generate a storm or two given the airmass in place. Still
should see plenty of instability of 1000-2000 J/kg on Fri with the
deep layer shear being a bit more marginal 20-30 kts. The shear is
much more potent on Sat ahead of that front with us increasing to 40-
50 kts, but instability becomes more of a question. Given the
environment still think strong/severe storms possible as highlighted
by the CSU ML probs for Fri from the previous run. It is not as
robust for Sat, likely due to the instability.

Sunday and Monday...

Mid level ridge builds into the region for Sun into Mon. This should
bring us a more comfortable airmass in wake of the cold front. At
this point have just stuck with the NBM as it looks reasonable and
the emphasis was placed on the earlier periods of the forecast.
Should see dew points crashing into the 50s and low 60s. High temps
range from the mid 70s to low 80s.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Forecast Confidence Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

18Z TAF update

Through 00Z...Moderate Confidence

VFR and modest south/southwest winds around 10 knots this
afternoon. There are scattered showers and thunderstorms across
western MA which are expected to expand eastward into this
afternoon and evening. TSRA possible at all interior terminals
and BOS. Cape/Islands look to stay clear of any showers/storms
today. Brief MVFR cigs/vsbys will be possible near any storms.

Tonight...High confidence.

Any TS ends by 01-02Z to SCT-BKN VFR conditions. MVFR/IFR
fog/stratus possible along the South Coast, Cape and Islands
again but with winds becoming more westerly 4-8 kt, the risk of
occurrence is likely to be less than prior nights.

Tomorrow...High confidence.

VFR, dry weather prevails. S/SW winds 4-8 kt with possible
sea-breezes on both coasts.

Tomorrow Night...High Confidence.

Mainly VFR. Southwest winds around 10 knots. Fog/low stratus
development near the coast toward day break.

KBOS TAF...Moderate Confidence. Timing of potential TSRA is
uncertain. Thinking most likely time is 22-00Z, but an earlier
arrival is not out of the question.

KBDL TAF...Moderate confidence in TAF. Timing of potential TSRA
is uncertain. Thinking most likely time is 20-22Z, but given a
few storms have already fired just north of BDL, an earlier
arrival is possible.

Outlook /Wednesday Night through Saturday/...

Wednesday Night: VFR.

Thursday: VFR. Breezy. Chance SHRA, slight chance TSRA.

Thursday Night through Friday Night: VFR. Breezy. Slight chance
SHRA, isolated TSRA.

Saturday: VFR. Breezy. Chance SHRA, slight chance TSRA.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Favorable wind and sea conditions for mariners through Wednesday
with S/SW winds around 15 kt or less and seas 3 ft or less.
Biggest potential hazards to mariners are for thunderstorms
(some could be strong) between 2 and 9 PM today, and nighttime
fog that may reduce visibility to 1 SM or less.

Outlook /Wednesday Night through Saturday/...

Wednesday Night: Winds less than 25 kt.

Thursday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Seas locally approaching 5 ft. Slight chance of rain
showers, isolated thunderstorms.

Thursday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Seas up to 5 ft. Slight chance of rain
showers, isolated thunderstorms.

Friday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Slight chance of rain showers, isolated thunderstorms.

Friday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Areas of seas approaching 5 ft. Slight
chance of rain showers, isolated thunderstorms.

Saturday: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers, slight chance of thunderstorms.

&&

.HYDROLOGY...
330 AM Update:

Scattered to potentially numerous thunderstorms are anticipated
this afternoon into early evening across interior sections of
Southern New England today. Precipitable water values in the 1.6
to 1.9 inch range and high warm cloud depths favor efficient
rain producers with the potential for excessive rains not out of
the question. T-storms are expected to be greater in number
today across CT, western and central MA and into northern and
perhaps central RI.

The very wet July we've experienced has led to soil moisture
and streamflow conditions in Southern New England that are very
sensitive to additional heavy rains. This is especially the case
across parts of northern CT and northwestern MA, both areas
that have been especially hard hit by excessive rains of late.

Any persistent and/or redeveloping t-storm today could
certainly pose a risk for urban and poor drainage street
flooding pretty much anywhere, and the risk for localized, rapid-
onset flash flooding may also ensue where storms train over the
same areas and/or produce rain rates in excess of 1.5+ inches
per hr. Storm motions are toward the ENE today and also should
be progressive/moving along, and that should preclude the need
for a Flood Watch for today/this afternoon.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...Loconto/BL
NEAR TERM...RM
SHORT TERM...Loconto
LONG TERM...BL
AVIATION...Frank/RM
MARINE...Loconto/BL
HYDROLOGY...
Hazardous weather outlook, Jul 25, 4:09 AM EDT, 9 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
409 AM EDT Tue Jul 25 2023

CTZ004-MAZ004>007-012>024-026-RIZ001>008-260815-
Windham CT-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Southern Worcester MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Barnstable MA-Dukes MA-Nantucket MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI-
409 AM EDT Tue Jul 25 2023

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, and Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-260815-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
409 AM EDT Tue Jul 25 2023

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ002-003-MAZ002-003-008>011-260815-
Hartford CT-Tolland CT-Western Franklin MA-Eastern Franklin MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-
409 AM EDT Tue Jul 25 2023

This Hazardous Weather Outlook is for northern Connecticut and
western Massachusetts.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Jul 25, 12:57 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1257 PM EDT Tue Jul 25 2023

MAZ009>011-251745-
Western Hampden MA-Eastern Hampden MA-Eastern Hampshire MA-
1257 PM EDT Tue Jul 25 2023

...A strong thunderstorm will impact portions of south central
Hampshire and central Hampden Counties through 145 PM EDT...

At 1257 PM EDT, Doppler radar was tracking a strong thunderstorm near
Westfield, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches. Little to no impact from hail is expected.

Locations impacted include...
Springfield, Chicopee, Westfield, Holyoke, Amherst, Agawam, West
Springfield, Ludlow, South Hadley, Easthampton, Longmeadow, East
Longmeadow, Belchertown, Wilbraham, Palmer, Southwick, Monson,
Granby, Southampton and Hadley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northern Connecticut.

&&

LAT...LON 4235 7249 4213 7229 4203 7261 4204 7273
      4215 7283
TIME...MOT...LOC 1657Z 239DEG 23KT 4210 7271

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KC

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 12:57 PM EDTSpecial Weather StatementBOXHampden48 min
Jul 25, 1:29 PM EDTFlash Flood WarningBOXHampden3 hr
Jul 25, 1:47 PM EDTSpecial Weather StatementBOXFranklin58 min
Jul 25, 2:14 PM EDTFlash Flood WarningBOXFranklin, Hampshire74 min
Jul 25, 2:36 PM EDTSpecial Weather StatementBOXWorcester54 min
Jul 25, 2:42 PM EDTSpecial Weather StatementBOXSuffolk48 min
Jul 25, 2:44 PM EDTSpecial Marine WarningBOX61 min
Jul 25, 2:50 PM EDTSevere Thunderstorm WarningBOXEssex, Middlesex, Suffolk55 min
Jul 25, 3:00 PM EDTSpecial Weather StatementBOXSuffolk60 min
Jul 25, 3:21 PM EDTSpecial Weather StatementBOXMiddlesex54 min
Jul 25, 3:27 PM EDTHeat AdvisoryBOXBristol, Essex, Franklin, Hampden, Hampshire, Middlesex and 4 more4 days
Jul 25, 3:48 PM EDTSevere Thunderstorm WarningBOXMiddlesex, Norfolk, Suffolk, Worcester27 min
Jul 25, 3:51 PM EDTSpecial Weather StatementBOXHampden54 min
Jul 25, 3:54 PM EDTSpecial Weather StatementBOXEssex51 min
Jul 25, 3:55 PM EDTSpecial Marine WarningBOX65 min
Jul 25, 3:59 PM EDTFlash Flood WarningBOXMiddlesex, Norfolk, Suffolk100 min
Jul 25, 4:00 PM EDTSevere Thunderstorm WarningBOXMiddlesex, Norfolk, Worcester60 min
Jul 25, 4:10 PM EDTFlash Flood WarningBOXHampden2 hr
Jul 25, 4:54 PM EDTFlash Flood WarningBOXMiddlesex, Norfolk, Worcester44 min

Nearby

Flash Flood Warnings in Massachusetts, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.